Alert archive / Texas / Flash Flood Warnings in 2004
Flash Flood Warning 55, NWS San Angelo, TX
NWS San Angelo, TX issued this flash flood warning at Aug 20, 2004, 1:59 AM CDT for Brown County, Coleman County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2004, 1:59 AM CDT (06:59 UTC)
- Expired
- Aug 20, 2004, 6:00 AM CDT
- In force
- 4 hr
- Issued by
- NWS San Angelo, TX
- Area
- Counties, with a storm outline in the text
Counties Brown County, TX, Coleman County, TX
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Fort Worth, TX (KFWD), launched 00:00Z, 7.0 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 732 J/kg
- Mixed-layer CIN
- -94 J/kg
- Mixed-layer LCL
- 814 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 125 m²/s²
- 0-3 km storm-relative helicity
- 153 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KSJT 200702
FFWSJT
TXC049-083-201100-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
159 AM CDT FRI AUG 20 2004
THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A
* FLASH FLOOD WARNING FOR...
BROWN COUNTY IN WEST CENTRAL TEXAS
THIS INCLUDES THE CITIES OF...EARLY...BROWNWOOD
COLEMAN COUNTY IN WEST CENTRAL TEXAS
THIS INCLUDES THE CITIES OF...SANTA ANNA...COLEMAN
* UNTIL 600 AM CDT
* AT 155 AM CDT...THUNDERSTORMS WITH VERY HEAVY RAINFALL CONTINUED
TO DEVELOP ACROSS WESTERN COLEMAN COUNTY AND MOVE EAST AT 10 MPH
THROUGH BROWN COUNTY. RAINFALL TOTALS OF 1 TO 2 INCHES OF RAIN HAS
LIKELY FALLEN ACROSS THE SOUTHERN HALF OF COLEMAN AND BROWN
COUNTIES SINCE MIDNIGHT.
* THE THUNDERSTORMS WITH VERY HEAVY RAINFALL WILL CONTINUE TO TRAIN
ACROSS COLEMAN AND BROWN COUNTIES THROUGH 6 AM...PRODUCING
ADDITIONAL RAINFALL TOTALS OF 1 TO 3 INCHES. THIS RAIN WILL FALL
ON GROUND ALREADY SATURATED BY THE HEAVY RAIN FROM THURSDAY.
AREA CREEKS AND STREAMS ARE ALREADY RUNNING AT NEAR BANKFULL
CONDITIONS ACROSS MUCH OF COLEMAN AND BROWN COUNTIES...WHERE MOST
AREAS HAVE SEEN IN EXCESS OF 4 INCHES OF RAIN SINCE THURSDAY
MORNING. LOW WATER CROSSINGS AND OTHER POOR DRAINAGE AREAS WILL
QUICKLY BECOME FLOODED AND IMPASSABLE.
TURN AROUND DONT DROWN DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW SAFE PASSAGE.
REMEMBER...MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED...
ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT
STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
LAT...LON 3194 9969 3156 9955 3152 9905 3171 9870
3198 9890
$$
071 follow-up statement
000 WGUS74 KSJT 200835 FFSSJT TXC049-083-201100- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 335 AM CDT FRI AUG 20 2004 ...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR BROWN AND COLEMAN COUNTIES UNTIL 600 AM CDT... AT 321 AM CDT...DOPPLER RADAR ESTIMATED THAT 2 TO 4 INCHES OF RAIN HAS FALLEN SINCE MIDNIGHT IN A 10 MILE WIDE BAND FROM SANTA ANNA SOUTHEAST TO BETWEEN BANGS AND BROOKESMITH TO JUST SOUTH OF ZEPHYR. HIGH WATER WAS REPORTED ON SEVERAL ROADS IN BROOKESMITH...WITH HIGH WATER ALSO LIKELY ACROSS LOW WATER CROSSINGS AND OTHER POOR DRAINAGE AREAS ALONG RANCH ROAD 1176...RANCH ROAD 586...AND RANCH ROAD 45. ALTHOUGH THE HEAVIEST RAINFALL HAS ENDED FOR THE MOMENT...LIGHTER SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE AREA THROUGH 6 AM...PRODUCING ADDITIONAL RAINFALL ACCUMULATIONS OF UP TO 1 INCH. THIS ADDITIONAL RAINFALL WILL PREVENT AREA CREEKS AND STREAMS FROM RECEDING UNTIL THE RAIN STOPS. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 19, 9:50 PM CDT, 4 hours 9 minutes earlier.
Area forecast discussion, Aug 19, 9:50 PM CDT, 4 hours 9 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE SAN ANGELO TX 950 PM CDT THU AUG 19 2004 .UPDATE... SHOWERS AND THUNDERSTORMS ARE GRADUALLY DISSIPATING LATE THIS EVENING IN OUR SOUTHEASTERN COUNTIES. CLUSTER OF THUNDERSTORMS NEAR WICHITA FALLS ARE MOVING SSE...AND MAY REACH HASKELL/THROCKMORTON COUNTIES. CONVECTIVE CLUSTER OVER FAR EASTERN NM MOVING ESE...BUT SHOULD REMAIN WELL NORTHWEST OF OUR COUNTIES OVERNIGHT. OUTSIDE OF LOCALIZED COVERAGE OF SHOWERS AND STORMS...APPEARS THAT THE FLASH FLOOD THREAT HAS ENDED TONIGHT FOR WEST CENTRAL TX. WE WILL GO AHEAD AND DROP THE FFA FOR TONIGHT. POPS WILL ALSO BE LOWERED FOR THE REST OF TONIGHT. && .PREV DISCUSSION... BAND OF THUNDERSTORMS WITH VERY HEAVY RAINFALL (HOURLY 2 INCH AND THREE HOURLY 2-5 INCH RATES) IS SHIFTING SLOWLY SOUTHWARD INTO MCCULLOCH AND SAN SABA COUNTIES. SATELLITE IMAGERY SHOWS COLD TOPS (INFRARED CLOUD TOP TEMPERATURES BELOW -60 DEGREES C) WITH THIS CONVECTIVE WEDGE. BECAUSE OF THE FLASH FLOOD THREAT WITH THIS PERSISTENT BAND OF STORMS...WE ARE EXTENDING THE FLASH FLOOD WATCH SOUTHWARD INTO MCCULLOCH AND SAN SABA COUNTIES. THIS SUMMER HAS CERTAINLY BACKED UP THAT CONCEPT...SOME AMAZING 24 HOUR RAIN TOTALS OVER PORTIONS OF WEST CENTRAL TEXAS... WITH THE HIGHEST AMOUNTS ACROSS NORTHERN BROWN COUNTY WITH 8 TO 10 INCHES RAIN PERSISTED OVER OUR EASTERN COUNTIES TILL NOON. WITH SOME SUN TODAY...SOUTHERN COUNTIES WILL GET INTO THE 90S...A RARE EVEN SO FAR THIS AUGUST. CU FIELD AND A FEW SHOWERS HAVE ALREDY FORMED EARLY THIS AFTERNOON. CLOUDS AND RAIN CHANCES DONT GO AWAY...AS IMPULSE AFTER IMPULSE PRODUCES POSSIBILITIES...MAINLY ACROSS THE BIG COUNTRY. FOR TONIGHT RAIN PUSHES SOUTH OF THE RED RIVER AHEAD OF NEXT COLD FRONT. SHOULD BE ANOTHER WET NIGHT NORTH OF I-20. GFS/MAV PERFORMANCE HAS NOT HANDLED POPS VERY WELL THIS PAST WEEK...SO WILL LEAN TOWARDS THE WETTER ETA. TOYED WITH ISSUING A FLASH FLOOD WATCH FOR THE BIG COUNTRY FOR TONIGHT...SINCE MOST OF THE AREA GOT GOOD RAINS PAST 24 HOURS. THE MORE I THINK ABOUT IT...IT IS PROABABLY BETTER TO ERR ON THE SIDE OF CAUTION SO WILL GO AHEAD AND ISSUE A FLASH FLOOD WATCH FOR ABOUT THE NORTHERN HALF OF OUR CWA...WATCH WILL GO IN EFFECT AT 4 PM TILL 7 AM. PUSHES IMPULSES OUR WAY...ONE WAVE TOMORROW NIGHT ONCE AGAIN IMPACTS THE BIG COUNTRY. CANT RULE OUT RAIN THROUGH THE WEEKEND. SPC PLACES MOST OF OUR AREA UNDER A SLIGHT RISK FOR SVR ON FRIDAY... FOR THE AREAS OUT AHEAD OF THE FRONT...DYNAMICS ARE THERE WITH CAPE AND SHEAR...AND NUMEROUS BOUNDAIRES...HOWEVER...AT THIS POINT WILL NOT MENTION SEVERE IN THE FORECAST...AGAIN POPS WILL BE HIGHER THAN GFS MOS. WILL NO TOUCH EXTENDED...FOR NOW WILL CONTINUE BELOW NORMAL HIGH TEMPS...ALTHOUGH EVENTUALLY UPPER RIDGE WILL BUILD ACROSS OUR AREA AND PRODUCE MORE TYPICAL WARM AND DRY CONDITIONS...BUT AT THIS POINT IT WILL BE NEAR THE END OF THE MONTH BEFORE THAT CAN HAPPEN. HOW COOL HAS THIS SUMMER BEEN? AVERAGE SUMMER TEMPERATURES FOR THE JUNE-JULY-AUGUST PERIOD CURRENTLY HAS 2004 AS THE THIRD COOLEST SUMMER ON RECORD FOR ABILENE AND THE 14TH COOLEST ON RECORD FOR SAN ANGELO. && .SJT WATCHES/WARNINGS/ADVISORIES... NONE. && 26/19
Hazardous weather outlook, Aug 19, 1:47 PM CDT, 12 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 147 PM CDT THU AUG 19 2004 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-140- 154-155-168>170-201846- BROWN TX-CALLAHAN TX-COKE TX-COLEMAN TX-CONCHO TX-CROCKETT TX- FISHER TX-HASKELL TX-IRION TX-JONES TX-KIMBLE TX-MASON TX- MCCULLOCH TX-MENARD TX-NOLAN TX-RUNNELS TX-SAN SABA TX-SCHLEICHER TX- SHACKELFORD TX-STERLING TX-SUTTON TX-TAYLOR TX-THROCKMORTON TX- TOM GREEN TX- 147 PM CDT THU AUG 19 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL TEXAS. .DAY ONE... THUNDERSTORMS WILL CONTINUE TO DEVELOP LATE THIS AFTERNOON AND CONTINUE INTO THE OVERNIGHT HOURS ACROSS WEST CENTRAL TEXAS...MAINLY ALONG AND NORTH OF AN OUTFLOW BOUNDARY FROM SAN ANGELO TO SAN SABA. LOCALLY HEAVY RAINFALL CAN BE EXPECTED...PRODUCING AN ADDITIONAL 1 TO 3 INCHES OF RAIN IN SOME LOCATIONS. THIS RAIN WILL FALL ON ALREADY SATURATED GROUND AND MAY CAUSE LOCALIZED AREAS OF FLASH FLOODING. IN ADDITION TO THE VERY HEAVY RAINFALL...FREQUENT LIGHTNING AND SMALL HAIL WILL BE LIKELY WITH THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN... A WEAK FRONTAL BOUNDARY ACROSS THE PANHANDLE AND OKLAHOMA THIS AFTERNOON WILL SLIP SOUTHWARD INTO WEST CENTRAL TEXAS BY FRIDAY AFTERNOON. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP...WITH A FEW STORMS PERHAPS REACHING SEVERE LIMITS. LARGE HAIL AND VERY HEAVY RAINFALL WILL BE THE PRIMARY THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. 07
In the hours before
Special weather statement, Aug 19, 11:43 PM CDT, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 1143 PM CDT THU AUG 19 2004 TXZ099-200545- THROCKMORTON TX- 1143 PM CDT THU AUG 19 2004 ...THE NATIONAL WEATHER SERVICE HAS ISSUED A SIGNIFICANT WEATHER ALERT... AT 1137 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 16 MILES NORTHWEST OF ELBERT...OR ABOUT 12 MILES SOUTHEAST OF SEYMOUR...MOVING SOUTHEAST AT 20 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...ELBERT AT 1215 AM CDT. BE PREPARED FOR WINDS NEAR 50 MPH...SMALL HAIL...VERY HEAVY RAIN... AND DANGEROUS CLOUD TO GROUND LIGHTNING.
The office that day
Everything else NWS San Angelo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 11:49 PM CDT | Severe Thunderstorm Warning | SJT | Throckmorton | 56 min |
| Aug 20, 12:47 AM CDT | Severe Thunderstorm Warning | SJT | San Saba | 58 min |
| Aug 20, 1:40 AM CDT | Flash Flood Warning | SJT | San Saba | 3 hr |
| Aug 20, 1:46 AM CDT | Severe Thunderstorm Warning | SJT | San Saba | 59 min |
| Aug 20, 3:54 AM CDT | Flash Flood Warning | SJT | Callahan, Taylor | 2 hr |
| Aug 20, 5:55 AM CDT | Flash Flood Warning | SJT | Callahan, Jones, Taylor | 3 hr |
| Aug 20, 8:40 AM CDT | Flash Flood Warning | SJT | Callahan, Jones, Taylor | 65 min |
| Aug 20, 3:50 PM CDT | Severe Thunderstorm Warning | SJT | Tom Green | 40 min |
| Aug 20, 4:28 PM CDT | Severe Thunderstorm Warning | SJT | Tom Green | 62 min |
| Aug 20, 5:29 PM CDT | Severe Thunderstorm Warning | SJT | Menard | 61 min |
| Aug 20, 5:34 PM CDT | Severe Thunderstorm Warning | SJT | Concho | 56 min |
| Aug 20, 6:18 PM CDT | Flash Flood Warning | SJT | Menard | 3 hr |
| Aug 20, 6:32 PM CDT | Severe Thunderstorm Warning | SJT | Runnels | 58 min |
| Aug 20, 6:53 PM CDT | Flash Flood Warning | SJT | Tom Green | 3 hr |
Nearby
Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.